Alert archive / Montana / High Wind Warnings in 2022

High Wind Warning 4, NWS Great Falls, MT

January 10, 2022

NWS Great Falls, MT issued this high wind warning at Jan 10, 2022, 1:59 AM MST. It took effect at Jan 10, 2022, 12:00 PM MST. It was in force for 49 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2022, 1:59 AM MST (08:59 UTC)
In effect from
Jan 10, 2022, 12:00 PM MST
Expired
Jan 12, 2022, 1:03 PM MST
In force
49 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

778 
WWUS75 KTFX 100859
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
159 AM MST Mon Jan 10 2022

MTZ009-010-048-102315-
/O.UPG.KTFX.HW.A.0002.220110T1600Z-220113T0000Z/
/O.NEW.KTFX.HW.W.0004.220110T1900Z-220113T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
159 AM MST Mon Jan 10 2022

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 5 PM MST 
WEDNESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 75 mph 
  expected. Isolated gusts in excess of 80 mph are possible along 
  the immediate east slopes of the Rockies.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...From Noon today to 5 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles. Areas of blowing snow and reduced 
  visibility will become more limited as temperatures remain above 
  freezing today, but drifting of snow could continue to impact some 
  roadways.

* ADDITIONAL DETAILS...Several days of strong winds are expected 
  through Wednesday with lighter winds this morning increasing by 
  early this afternoon. Winds may diminish at times late tonight and 
  again Tuesday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hoenisch
7 follow-up statements
114 
WWUS75 KTFX 101944
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1244 PM MST Mon Jan 10 2022

MTZ009-010-048-111200-
/O.CON.KTFX.HW.W.0004.000000T0000Z-220113T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
1244 PM MST Mon Jan 10 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST WEDNESDAY...

* WHAT...Southwest winds 30 to 50 mph, with gusts up to 75 mph. 
  Isolated gusts up to 90 mph are possible along the immediate east 
  slopes of the Rocky Mountain Front.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...Until 5 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel will be difficult, especially for high 
  profile vehicles. Drifting snow could continue to impact some 
  roadways, leading to slippery road conditions and partial lane 
  blockages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Moldan
238 
WWUS75 KTFX 110134
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
634 PM MST Mon Jan 10 2022

MTZ044-046-111645-
/O.EXA.KTFX.HW.W.0004.000000T0000Z-220113T0000Z/
Toole-Eastern Pondera-
Including the following locations: Conrad, Sunburst, Brady, and
Shelby
634 PM MST Mon Jan 10 2022

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST WEDNESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 75 mph.

* WHERE...Eastern Pondera and Toole Counties.

* WHEN...Until 5 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ009-010-048-111645-
/O.CON.KTFX.HW.W.0004.000000T0000Z-220113T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
634 PM MST Mon Jan 10 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST WEDNESDAY...

* WHAT...Southwest winds 30 to 50 mph with gusts up to 90 mph.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...Until 5 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

mpj
221 
WWUS75 KTFX 110833
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
133 AM MST Tue Jan 11 2022

MTZ009-010-048-112300-
/O.CON.KTFX.HW.W.0004.000000T0000Z-220113T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
133 AM MST Tue Jan 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST WEDNESDAY...

* WHAT...Southwest winds 30 to 50 mph, with gusts up to 75 mph. 
  Isolated gusts up to 90 mph are possible along the immediate east 
  slopes of the Rocky Mountain Front.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...Until 5 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel will be difficult, especially for high 
  profile vehicles.

* ADDITIONAL DETAILS...Strong winds are expected through Wednesday 
  with lighter winds this morning increasing by early this 
  afternoon. Winds may diminish, at times, Tuesday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

MTZ044-046-112300-
/O.CON.KTFX.HW.W.0004.000000T0000Z-220113T0000Z/
Toole-Eastern Pondera-
Including the following locations: Conrad, Sunburst, Brady, and
Shelby
133 AM MST Tue Jan 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST WEDNESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 75 mph.

* WHERE...Eastern Pondera and Toole Counties.

* WHEN...Until 5 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Fogleman
358 
WWUS75 KTFX 112109
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
209 PM MST Tue Jan 11 2022

MTZ009-010-048-121215-
/O.CON.KTFX.HW.W.0004.000000T0000Z-220113T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
209 PM MST Tue Jan 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST WEDNESDAY...

* WHAT...Southwest winds 30 to 50 mph, with gusts up to 75 mph. 
  Isolated gusts up to 90 mph are possible along the immediate east 
  slopes of the Rocky Mountain Front.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...Until 5 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel will be difficult, especially for high 
  profile vehicles.

* ADDITIONAL DETAILS...Strong winds are expected through Wednesday. 
  Winds may diminish, at times, overnight tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

MTZ044-046-121215-
/O.CON.KTFX.HW.W.0004.000000T0000Z-220113T0000Z/
Toole-Eastern Pondera-
Including the following locations: Conrad, Sunburst, Brady, and
Shelby
209 PM MST Tue Jan 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST WEDNESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...Eastern Pondera and Toole Counties.

* WHEN...Until 5 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

AM
444 
WWUS75 KTFX 120156
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
656 PM MST Tue Jan 11 2022

MTZ012-013-050-121200-
/O.EXB.KTFX.HW.W.0004.220112T0800Z-220113T0000Z/
Cascade-Chouteau-Judith Basin-
Including the following locations: Raynesford, Carter, Stanford,
Cascade, Great Falls, Fort Benton, Hobson, Big Sandy, and Belt
656 PM MST Tue Jan 11 2022

...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 5 PM MST WEDNESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Cascade, Judith Basin and Chouteau Counties.

* WHEN...From 1 AM to 5 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, and cause isolated 
  power outages. Travel could be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

MTZ009-010-048-121200-
/O.CON.KTFX.HW.W.0004.000000T0000Z-220113T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
656 PM MST Tue Jan 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST WEDNESDAY...

* WHAT...Southwest winds 30 to 50 mph, with gusts up to 75 mph. 
  Isolated gusts up to 90 mph are possible along the immediate east 
  slopes of the Rocky Mountain Front.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...Until 5 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel will be difficult, especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Strong winds are expected through Wednesday. 
  Winds may diminish, at times, overnight tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

MTZ044-046-121200-
/O.CON.KTFX.HW.W.0004.000000T0000Z-220113T0000Z/
Toole-Eastern Pondera-
Including the following locations: Conrad, Sunburst, Brady, and
Shelby
656 PM MST Tue Jan 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST WEDNESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...Eastern Pondera and Toole Counties.

* WHEN...Until 5 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, and cause isolated 
  power outages. Travel could be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds may move loose debris, and cause isolated power outages. 
Travel could be difficult, especially for high profile vehicles.

&&

$$

RG
478 
WWUS75 KTFX 120919
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
219 AM MST Wed Jan 12 2022

MTZ009-010-048-130000-
/O.CON.KTFX.HW.W.0004.000000T0000Z-220113T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
219 AM MST Wed Jan 12 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...Southwest winds 30 to 50 mph, with gusts up to 75 mph. 
  Isolated gusts up to 90 mph are possible along the immediate east 
  slopes of the Rocky Mountain Front.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

MTZ012-013-050-130000-
/O.CON.KTFX.HW.W.0004.000000T0000Z-220113T0000Z/
Cascade-Chouteau-Judith Basin-
Including the following locations: Raynesford, Carter, Stanford,
Cascade, Great Falls, Fort Benton, Hobson, Big Sandy, and Belt
219 AM MST Wed Jan 12 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Cascade, Judith Basin and Chouteau Counties.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...High winds may move loose debris, and cause isolated 
  power outages. Travel could be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

MTZ044-046-130000-
/O.CON.KTFX.HW.W.0004.000000T0000Z-220113T0000Z/
Toole-Eastern Pondera-
Including the following locations: Conrad, Sunburst, Brady, and
Shelby
219 AM MST Wed Jan 12 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...Eastern Pondera and Toole Counties.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...High winds may move loose debris, and cause isolated 
  power outages. Travel could be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds may move loose debris, and cause isolated power outages. 
Travel could be difficult, especially for high profile vehicles.

&&

$$

Fogleman
490 
WWUS75 KTFX 122003
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
103 PM MST Wed Jan 12 2022

MTZ009-010-012-013-044-046-048-050-122115-
/O.CAN.KTFX.HW.W.0004.000000T0000Z-220113T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Cascade-Chouteau-
Toole-Eastern Pondera-Southern Rocky Mountain Front-Judith Basin-
Including the following locations: Raynesford, Hobson, Brady,
Shelby, Logan Pass, Big Sandy, Bynum, Carter, Browning, Stanford,
Cascade, Cut Bank, Heart Butte, Great Falls, Choteau, Fort
Benton, Augusta, Conrad, Sunburst, Marias Pass, and Belt
103 PM MST Wed Jan 12 2022

...HIGH WIND WARNING IS CANCELLED...

Gusty winds will continue through this afternoon, but are not longer 
expected to exceed 50 mph.

$$

Pierce

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 9, 10:51 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Jan 9, 10:51 PM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1051 PM MST Sun Jan 9 2022

...Aviation Section Update...

.SYNOPSIS...

Strong and gusty winds are expected through the first half of the
upcoming work week, primarily over the plains of Central and
North Central Montana and north-south valleys of Southwest
Montana. While temperatures are expected to warm into the upper
30s to upper 40s at most locations through Thursday, cold prone
valleys of Southwest and Central Montana may be stuck in the upper
20s to low 30s due to strong temperature inversions over the
valleys.

&&

.UPDATE...

No major changes made to the existing forecast package with this
update. Temperatures were lowered a bit in the northeastern
portion of the CWA, as the warm front did not make it quite as far
north as anticipated today, but should have no trouble clearing
the area tomorrow. Ludwig

&&

.AVIATION...
1051 PM MST Sun Jan 9 2022 (10/06Z TAF period)

VFR conditions prevail at all airfields throughout this forecast
period. Winds/wind gusts cause the greatest impact to aviation ops.
KGTF, KLWT and north experience westerly/southwesterly strong gusty
winds, with wind gusts in excess of 50KT possible for KCTB. Low
level wind shear conditions are included in the KHVR, KGTF and KLWT
TAFs. Light winds are expected throughout this forecast period for
KHLN and KBZN. Generally, southerly winds are forecast for southwest
Montana, favoring gusty winds at KEKS. These winds impact light
aircraft, especially near mountains and through valleys.
- Fogleman

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 430 PM MST Sun Jan 9 2022/

Primary forecast concerns through Monday night are blowing and
drifting snow along the Rocky Mountain Front; in addition to strong
winds along the Rocky Mountain Front, Montana Hwy 200 corridor
across Central Montana, and Madison Valley in Southwest (through
Wednesday night).

First with respect to the blowing and drifting snow situation along
the Rocky Mountain Front. Numerous instances of severe driving
conditions and/or road closures were reported across the Northern
Rocky Mountain Front this morning, with an on-going road closure of
Duck Lake Road as of this afternoon. Webcams across the region
continue to suggest that snow is still being lofted (blown and
drifted) across the region despite temperatures warming to near or
slightly above freezing. Given that winds will remain strong and
that similar (high) temperatures are expected through the day on
Monday, have issued a Winter Weather Advisory for blowing/drifting
snow through 12z Tuesday due to expected/on-going impacts on local
roadways.

Strong pressure gradient will reside along/across the Rocky Mountain
Front, Montana Hwy 200 corridor, and north-south valleys of
Southwest Montana through Wednesday night, with the strongest
gradient expected along the Rocky Mountain Front. In addition to a
strong pressure gradient, H850-700 winds from the west to northwest
will at times peak between 40-70kts, primarily over Central and
North Central Montana. The combination of the strong surface
pressure gradient and cross barrier flow will lead to gusty
surface winds, with periods of near or high wind criteria gusts
and/or sustained speeds. NBMv4.1 probabilistic data suggests a
60% (or greater) chance of wind gusts exceeding 48kts along the
Rocky Mountain Front and Glacier County from late Monday morning
through Wednesday afternoon. Given this probability and
deterministic model data suggesting the potential for mountain
wave activity, have elected to issue a High Wind Watch from 16z
Monday through 00z Thursday. Further south along the Montana Hwy
200 corridor across Central Montana and Madison Valley in
Southwest Montana, believe that the potential exists for high
winds (especially high sustained winds) over the same timeframe;
however, probabilistic guidance was lower than desired for the
issuance of a High Wind Watch at this time. - Moldan

Large scale ridging across the western US will bring generally dry
and mild conditions to the region through at least Wednesday with a
smaller scale weather disturbance from the Pacific moving across the
area Tuesday, bringing a small chance of precipitation to mainly
areas near Glacier National Park. The warmest temperatures of the
week are likely on Wednesday with most lower elevation areas seeing
temps in the 40s to possibly as warm as around 50 for areas from
Great Falls to Lewistown.

Models bring some additional disturbances through the area late this
week into next weekend with the general idea of large scale ridging
shifting west of the area by late next weekend and downstream
troughing brining a more northwest flow across the region. Still a
good bit of uncertainty with smaller scale features at this time
however and blended model guidance/forecasts support temperatures
cooling back to seasonal averages with some chances for
precipitation. - Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  23  40  29  43 /   0   0   0   0
CTB  19  39  28  41 /   0   0   0   0
HLN   8  32  17  36 /   0   0   0   0
BZN   4  31  11  34 /   0   0   0   0
WYS  -6  28   3  25 /   0   0   0   0
DLN   9  32  12  32 /   0   0   0   0
HVR   1  29  24  39 /   0   0   0   0
LWT  22  44  27  44 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Monday morning through Wednesday afternoon
Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

Winter Weather Advisory until 5 AM MST Tuesday Northern Rocky
Mountain Front.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.